Texas, 2021

Hail and Damaging Winds in Texas, May 9, 2021

May 9, 2021 · NWS FWD · 13 events in 7 counties and zones

A strong cold front helped kick off a round of thunderstorms the afternoon of Sunday May 9. Wind damage and large hail accompanied a few of these storms across parts of Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong cold front helped kick off a round of thunderstorms the afternoon of Sunday May 9. Wind damage and large hail accompanied a few of these storms across parts of Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 9, 2:00 PM CST, 45 minutes earlier.

Area forecast discussion, May 9, 2:00 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
300 PM CDT Sun May 9 2021

...New Long Term...

.SHORT TERM... /Issued 1201 PM CDT Sun May 9 2021/
/This Afternoon Through Monday Night/

Morning surface analysis shows a cold front bisecting North Texas
along a line from near Comanche to Fort Worth to Bonham. Visible
satellite imagery shows this boundary well as a fine line of cloud
cover steadily advancing southward. Ahead of the front, a moisture
rich boundary layer is in place with surface dewpoints in the
lower 70s. This boundary layer was sampled well by an aircraft
sounding about an hour ago, showing the moisture depth to around
800 mb and a significantly weaker capping inversion than was
sampled on the 12Z FWD raob. Above the capping, a plume of >9 C/km
lapse rates were observed. This environment will become
increasingly unstable into the afternoon as we continue to heat
into the 80s with peeks of sunshine now apparent south of the
boundary. As the front continues southward during peak heating,
thunderstorms should erupt somewhere in the vicinity of a
Hillsboro to Ennis to Canton line initially between 3-5 pm, and
expand southwestward into the evening hours as the front continues
southward. Areas east of I-35 and south of I-20 are under the
greatest threat for severe weather. Low level winds will weaken
with the approach of the cold front and the overall tornado threat
should be low, however, given the strong instability and perhaps
a remnant boundary from earlier convection across the south, we'll
have to keep an eye on locally enhanced areas of vorticity that
could raise the threat in a few locations across our far
southeastern counties. Otherwise, deep layer shear will be
sufficient for organized severe weather with primarily a very
large hail threat and damaging wind threat.

Thunderstorm chances will diminish late tonight as the front moves
into Central Texas. Unseasonably cool air will filter in behind
the front with low temperatures dropping into the lower 50s in the
northwest to lower 60s in the southeast. Cloud cover will
overspread the region late tonight atop the cooler airmass and
Monday will be a very cool day by May standards. Highs will range
from the lower 60s in the north to lower 70s in the south. Warm
advection will increase late in the day and rain/storm chances
will overspread the region once again, especially by Monday night
where widespread rain and isolated thunderstorms will occur.
Steep lapse rates will support a low end hail threat with any
convection Monday evening and overnight, but the overall severe
weather threat will be significantly lower than today.

Dunn

&&

.LONG TERM... /NEW/
/Tuesday onward/

A slow-moving upper-level trough will continue to amplify across
the interior CONUS over the next few days. At the present time, a
cold front is moving south across North TX. This cold front is
forecast to stall near the Gulf Coast by late Monday. While the
FWD CWA will be north of the surface front, the 850 mb front will
be stretched across Central TX through Wednesday. This will act
as a focus for widespread shower/thunderstorm development as
isentropic ascent continues near this front as southwest flow
continues above the surface front. The transport of Pacific
moisture in the mid levels of the troposphere will allow PWAT
values to climb to near climatological maximum values for mid-May.
This will support the potential for heavy rainfall near where the
850 mb stationary front becomes established. Right now, it
appears this is most likely to occur somewhere over Central TX.

Forecast event-total QPF (i.e., today through Wednesday) across
Central TX looks likely to be in the 3-5" range. This would almost
certainly require a Flash Flood Watch for parts of Central TX if
the forecast were to hold, but after coordination with neighboring
WFOs, we will wait and see how much rainfall occurs today before
making the decision on a watch for the rainfall forecast for
Monday and Tuesday, as the greater threat for flash flooding looks
to be on Tuesday. In addition to the flash flood potential, per
coordination with WGRFC, there will also be a potential for minor
flooding within the Neches and Trinity basins.

Rainfall chances will begin to decrease by late Wednesday and into
Thursday as the upper-level trough axis passes to our east and
ridging builds in the West. The next upper-level trough will dig
into the Pacific Northwest by the end of the week, leading to
robust return flow across the south central CONUS, bringing a
warming trend and allowing temperatures to return to near normal
values.

Godwin

&&

.AVIATION... /Issued 1201 PM CDT Sun May 9 2021/
/18Z TAFs/

The cold front is moving through the Metroplex now and we'll start
the TAFs off with north flow, although it may be just a tad beyond
18Z at DAL/GKY. VFR cigs may prevail for a few hours before
scattering out this afternoon. Thunderstorms are expected to
develop just to the southeast of the major airports and will
likely significantly impact the Cedar Creek arrival sector through
evening. Otherwise, MVFR cigs will likely overspread the region
again tonight and continue through Monday with increasing
rain/storm chances Monday afternoon and especially Monday night.

At Waco, VFR cigs will prevail through the afternoon, but TS
chances will increase from 22Z to 02Z and we'll continue with
VCTS in the TAF during this time with a TEMPO TSRA between 23Z and
01Z. North flow will prevail behind the front late this afternoon.
MVFR cigs will again spread over the region tonight and continue
through Monday.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    58  67  58  67  57 /  10  30  60  80  60
Waco                64  72  61  71  59 /  30  20  60  90  70
Paris               55  64  54  62  54 /  10  40  60  80  60
Denton              53  65  56  65  54 /   5  40  60  80  60
McKinney            55  67  56  65  55 /  10  40  60  80  60
Dallas              59  68  59  68  58 /  10  30  60  80  60
Terrell             58  70  56  67  56 /  20  40  70  80  70
Corsicana           62  71  59  70  59 /  40  30  70  90  70
Temple              64  74  62  73  59 /  40  20  60  90  70
Mineral Wells       54  64  54  65  54 /   5  30  60  80  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 9, 2:00 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
300 PM CDT Sun May 9 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
300 PM CDT Sun May 9 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorm chances will increase through the evening hours, with
the greatest chances across Central and East Texas. Some
thunderstorms may be severe with large hail and damaging winds being
the main threats. A few isolated tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorm chances will continue on Monday and Tuesday. While the
severe weather threat will be low, heavy rainfall leading to flash
flooding will be possible across parts of Central Texas. Some rivers
may also experience minor flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this evening south of Interstate 20.

The radar

The Dallas/Ft Worth radar (KFWS), 173 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Anderson

When
May 9, 2:45 PM CST to 2:50 PM CST
Where
Anderson County, 2.66 mi NNE of Elmwood
Measured
1.75 in hail
Property damage
$4,000
Reported by
Public
Coordinates
31.955, -95.611

Hail up to the size of golf balls was reported along FM 837 east of FM 315. The hail covered the ground causing ground fog and slick driving conditions on the roadway.

Hail, Hill

When
May 9, 3:09 PM CST
Where
Hill County, 1.36 mi ESE of Tyson
Measured
1 in hail
Reported by
Public
Coordinates
31.790, -97.230

A public report indicated quarter sized hail approximately 5 miles south of Aquilla, TX.

Hail, McLennan

When
May 9, 3:20 PM CST
Where
McLennan County, 0.59 mi E of West
Measured
1 in hail
Reported by
Public
Coordinates
31.800, -97.090

A public report indicated quarter sized hail near the city of West, TX.

Hail, Hill

When
May 9, 3:45 PM CST
Where
Hill County, 0.69 mi N of Mt Calm
Measured
0.75 in hail
Reported by
Public
Coordinates
31.760, -96.880

A public report indicated dime sized hail near the city of Mount Calm, TX.

Thunderstorm Wind, Limestone

When
May 9, 4:00 PM CST
Where
Limestone County, 1.18 mi E of Coolidge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.750, -96.650

A public report indicated damage to a barn and multiple large trees down in the city of Coolidge, TX.

Thunderstorm Wind, Limestone

When
May 9, 4:03 PM CST
Where
Limestone County, 3.25 mi ESE of Echols
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.660, -96.600

Emergency management reported major damage caused by a tree being blown onto a home near Lake Mexia. The tree partially punctured the roof of the home causing part of the ceiling to cave in.

Thunderstorm Wind, Limestone

When
May 9, 4:04 PM CST
Where
Limestone County, 2.76 mi ESE of Echols to 3.35 mi W of Forest Glade
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.659, -96.610

Emergency management reported several trees leaning or knocked over, and many tree branches broken around Lake Mexia. Some of the roads with tree damage were Redbud A, CR 377, CR 379, FM 2705, White Rock Road and the Cedar area.

Thunderstorm Wind, Limestone

When
May 9, 4:15 PM CST
Where
Limestone County, 0.91 mi SE of Forest Glade
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
31.640, -96.510

The Automated Weather Observation System at the Limestone County Airport measured a wind gust of 60 MPH.

Hail, Henderson

When
May 9, 5:15 PM CST
Where
Henderson County, 2.96 mi SSE of Mabank
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.330, -96.081

Dime sized hail was reported on Highway 334 to the east Gun Barrel City.

Hail, Leon

When
May 9, 5:20 PM CST
Where
Leon County, 4.19 mi N of Malvern
Measured
1.75 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.430, -95.760

Emergency management reported golf ball sized hail approximately 12 miles south-southeast of the city of Oakwood.

Thunderstorm Wind, Leon

When
May 9, 5:25 PM CST
Where
Leon County, 4.15 mi N of Malvern
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.430, -95.750

Emergency management reported several small trees being blown down approximately 12 miles south-southeast of the city of Coolidge, TX.

Thunderstorm Wind, Leon

When
May 9, 5:25 PM CST
Where
Leon County, 4.84 mi N of Malvern
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.440, -95.750

Emergency management reported a 10x10 portable shed blown over, along with minor damage to a roof and tree limbs, approximately 11 miles south-southeast of the city of Coolidge, TX.

Hail, Mills

When
May 9, 7:30 PM CST
Where
Mills County, 0.91 mi NE of Mullin
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
31.560, -98.660

Mills County Sheriff's Department reported ping pong ball sized hail in the city of Mullin, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961433, 960558, 960560, 960561, 960565, 960566, 960567, 960570, 963107, 960563, 960568, 960569, 960564.